Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 331, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2023, 6:39 PM MDT for Logan County, Morgan County, Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 6:39 PM MDT (00:39 UTC)
- Expired
- Jul 21, 2023, 7:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Logan County, CO, Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 122 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
447
WUUS55 KBOU 220039
SVRBOU
COC075-087-123-220130-
/O.NEW.KBOU.SV.W.0331.230722T0039Z-230722T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
639 PM MDT Fri Jul 21 2023
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Weld County in northeastern Colorado...
Northeastern Morgan County in northeastern Colorado...
Southwestern Logan County in northeastern Colorado...
* Until 730 PM MDT.
* At 639 PM MDT, a severe thunderstorm was located near Stoneham, or
22 miles north of Fort Morgan, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Willard, Pawnee Pass and Logan Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4063 10327 4044 10339 4043 10346 4040 10347
4054 10383 4065 10380
TIME...MOT...LOC 0039Z 284DEG 21KT 4058 10373
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HIRIS2 follow-up statements
467
WWUS55 KBOU 220059
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
659 PM MDT Fri Jul 21 2023
COC123-220109-
/O.CAN.KBOU.SV.W.0331.000000T0000Z-230722T0130Z/
Weld CO-
659 PM MDT Fri Jul 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WELD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4047 10359 4060 10357 4058 10330 4044 10339
4043 10346 4042 10346
TIME...MOT...LOC 0059Z 284DEG 25KT 4054 10354
$$
COC075-087-220130-
/O.CON.KBOU.SV.W.0331.000000T0000Z-230722T0130Z/
Morgan CO-Logan CO-
659 PM MDT Fri Jul 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN MORGAN AND SOUTHWESTERN LOGAN COUNTIES...
At 659 PM MDT, a severe thunderstorm was located near Willard, or 19
miles west of Sterling, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 10359 4060 10357 4058 10330 4044 10339
4043 10346 4042 10346
TIME...MOT...LOC 0059Z 284DEG 25KT 4054 10354
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HIRIS288
WWUS55 KBOU 220123
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
723 PM MDT Fri Jul 21 2023
COC075-087-220133-
/O.EXP.KBOU.SV.W.0331.000000T0000Z-230722T0130Z/
Morgan CO-Logan CO-
723 PM MDT Fri Jul 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN AND
SOUTHWESTERN LOGAN COUNTIES WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.
LAT...LON 4047 10359 4060 10357 4058 10330 4044 10339
4043 10346 4042 10346
TIME...MOT...LOC 0123Z 284DEG 21KT 4051 10337
$$
HIRISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:43 PM MDT, 56 minutes earlier.
Area forecast discussion, Jul 21, 5:43 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 543 PM MDT Fri Jul 21 2023 .SHORT TERM...(This afternoon through Saturday) Issued at 1028 AM MDT Fri Jul 21 2023 A much quieter afternoon across Colorado versus yesterday given a drier and subsident northwest flow pattern. Latest radar showing an isolated shower/storm trying to brew across Jackson county and isolated thunderstorms further north across Wyoming. There is still enough moisture and marginal instability for isolated thunderstorms over mountains and higher terrain, especially over the CYS ridge. Latest HRRR and recent runs insistent on a storm forming just over the border and into northern Weld and Morgan counties through this evening. Will have isolated pops through this evening for mountains and adjacent plains. The far northeast plains look to be too capped for any storms. Any storms that do form will diminish quickly by late evening with loss of solar heating and subsident airmass. Saturday looks to be similar to today with mainly dry conditions and warming temperatures. High pressure ridge aloft remains west of Colorado and continues to build across the Great Basin. Thermal ridge building from the west with 700mb temperatures rising another 2-4 degrees C. This will support high temperatures around 90 degrees on the plains. The convective outlook is pretty sparse with mayhap a few weak showers/storms over the mountains and higher terrain. .LONG TERM...(Saturday night through Thursday) Issued at 230 PM MDT Fri Jul 21 2023 Key message: Summer heat is here for a lengthy stay. A ridge of high pressure will dominate the region for the next several days to come. The upper level high will shift slowly eastward over the Southern Rockies through the weekend, while a rather high amplitude ridge will extend northward from that across Colorado and into the Northern Rockies/High Plains. This pattern will bring a return of hot temperatures to the forecast area, with highs pushing into the mid to upper 90s and possibly a couple 100F degree readings across the plains and I-25 Corridor for Sunday and Monday. The airmass will remain relatively dry, although expect a few high based showers and storms late Monday as moisture slowly builds under the ridge. By Tuesday and Wednesday, a shortwave will move across the Canadian/US border, flattening the ridge just a bit. That should also drag mid level moisture across the forecast area increasing the chance of showers and storms. We don't see any big monsoonal push with this, but just enough for a little higher coverage of precipitation. Most storms will likely only produce light rain with gusty winds considering lack of low level moisture and inverted-v profiles. Temperatures will remain above normal with mostly lower to mid 90s over the plains and I-25 Corridor, just a couple degrees cooler thanks to increasing moisture and a few late day storms around. Thursday could have a chance of a little more cooling with potential for a backdoor cool front. At the same time, we could be looking at increasing fire weather potential for the high country as westerly flow increases in the wake of the passing shortwave. For Friday and probably through next weekend, we're shaping up for more heat as prognostications show a 600dm high building over the Four Corners area. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 541 PM MDT Fri Jul 21 2023 At this time don't expect isold tstms to the NW and North to affect DIA. Otherwise look for winds to become more southeast in the next few hours and then go to drainage by 06z. && .HYDROLOGY... Issued at 230 PM MDT Fri Jul 21 2023 The hi-res models generate the best thunderstorm coverage over Larimer County today, so the flash flood risk for Cameron Peak will be limited, with minimal risk elsewhere. Only isolated showers are expected on Saturday afternoon over the burn scars with little or no chance of flash flooding. Drier conditions expected, although a few storms will develop toward Monday through the middle of next week. For the most part these storms will be weak and only produce light rain, and little or no threat of flash flooding even in the burn scars. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Entrekin LONG TERM...Barjenbruch AVIATION...RPK HYDROLOGY...Entrekin/Barjenbruch
Hazardous weather outlook, Jul 21, 9:38 AM MDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 938 AM MDT Fri Jul 21 2023 COZ030>051-221545- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 938 AM MDT Fri Jul 21 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorm activity will decrease considerably today with only isolated to scattered thunderstorms, mainly over the mountains and higher terrain over the Cheyenne ridge and Palmer Divide. One or two storms could briefly produce hail up to one inch and/or wind gusts to 60 mph. The airmass over the far northeast plains will likely be too stable for any thunderstorm development. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Temperatures heat back up this weekend and next week. For Sunday and Monday, highs are expected to reach the mid to upper 90s across northeast Colorado. Chances for thunderstorms will be low through Monday. Moisture increases across the area Tuesday. This will bring a better chance for showers and thunderstorms beginning Tuesday and continuing through at least Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, Jul 21, 4:58 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Denver CO
458 PM MDT Fri Jul 21 2023
COZ038-042-212345-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
458 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northwestern Weld
County through 545 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Nunn, or 25 miles south of Cheyenne, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Purcell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4080 10474 4086 10464 4071 10432 4058 10461
TIME...MOT...LOC 2258Z 322DEG 12KT 4079 10464
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HIRISSpecial weather statement, Jul 21, 5:07 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Denver CO
507 PM MDT Fri Jul 21 2023
COZ039-040-043-220000-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
507 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of Broomfield,
northwestern Adams and southeastern Boulder Counties through 600 PM
MDT...
At 507 PM MDT, the public reported a strong thunderstorm near
Boulder, or 24 miles northwest of Denver, moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Public.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Thornton, Westminster, Boulder, Broomfield, northwestern Commerce
City, Northglenn, Brighton, Lafayette, Louisville, Erie, Superior,
Federal Heights, Fort Lupton, Dacono, Todd Creek and Eldorado
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4007 10480 3981 10492 3996 10527 3998 10527
4001 10530 4001 10531 4003 10531 4003 10530
4007 10529
TIME...MOT...LOC 2307Z 287DEG 22KT 4001 10521
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
HIRISSpecial weather statement, Jul 21, 5:25 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Denver CO
525 PM MDT Fri Jul 21 2023
COZ042-220000-
Northeast Weld County CO-
525 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of central Weld County
through 600 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Briggsdale, or 28 miles northeast of Greeley, moving
southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Briggsdale and Keota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4068 10389 4052 10401 4052 10420 4064 10448
4070 10445 4075 10440
TIME...MOT...LOC 2325Z 295DEG 27KT 4069 10435
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
HIRISSpecial weather statement, Jul 21, 5:42 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
542 PM MDT Fri Jul 21 2023
COZ038-039-043-220015-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
542 PM MDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southwestern Weld
and southeastern Larimer Counties through 615 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Berthoud, or 15 miles south of Fort Collins,
moving southeast at 30 mph. A second storm was located just east of
Berthoud, also moving southeast.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southwestern Loveland, Firestone, Johnstown, Frederick, Milliken,
Berthoud, Mead, Platteville, Gilcrest and Carter Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4032 10524 4040 10519 4032 10471 4008 10488
TIME...MOT...LOC 2342Z 295DEG 27KT 4034 10511
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HIRISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:01 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 44 min |
| Jul 21, 7:02 PM MDT | Special Weather Statement | BOU | Broomfield | 43 min |
| Jul 21, 7:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 34 min |
| Jul 21, 7:16 PM MDT | Special Weather Statement | BOU | Weld | 29 min |
| Jul 21, 7:19 PM MDT | Special Weather Statement | BOU | Boulder | 26 min |
| Jul 21, 7:33 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 42 min |
| Jul 21, 7:50 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
| Jul 21, 7:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 34 min |
| Jul 21, 8:26 PM MDT | Special Weather Statement | BOU | Arapahoe | 34 min |
| Jul 21, 8:29 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 31 min |
| Jul 21, 8:36 PM MDT | Special Weather Statement | BOU | Park | 39 min |
| Jul 21, 8:37 PM MDT | Special Weather Statement | BOU | Weld | 38 min |
| Jul 21, 8:48 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 42 min |
| Jul 21, 8:58 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Jul 21, 9:03 PM MDT | Special Weather Statement | BOU | Douglas | 42 min |
| Jul 21, 9:15 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jul 21, 9:20 PM MDT | Special Weather Statement | BOU | Elbert | 40 min |
| Jul 21, 10:01 PM MDT | Special Weather Statement | BOU | Lincoln | 44 min |
| Jul 21, 10:20 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| Jul 21, 10:59 PM MDT | Special Weather Statement | BOU | Lincoln | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.